Acetaminophen Dosage Concerns

MP900390530[1]According to a safety alert released by the FDA on January 14, 2014:

FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.   Cases of severe liver injury with acetaminophen have occurred in patients who:

• took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period

• took more than one acetaminophen-containing product at the same time

• drank alcohol while taking acetaminophen products.

The alert does not include over-the-counter medications such as Tylenol. The FDA said it will address over-the-counter products in another regulatory action.

There have been reports for a few years not warning of liver damage when large doses of Acetaminophen are ingested (see the NPR report from 2011.)

Many of us disregard the dosage information on over-the-counter medications. “If one is good two is better” mentality.  The dosage information is there to guide the use and keep them safe.

Please read the FDA information “Understanding Over-the-Counter Medicines.”

posted by – Susan, Health Reference

health-reference-logo1

 

Advertisements
This entry was posted in Acetaminophen, FDA, Over-the-Counter medications. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s